Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 1, NWS Lincoln, IL

February 11, 1999Scott County, Illinois

NWS Lincoln, IL issued this tornado warning at Feb 11, 1999, 2:17 PM CST for Scott County, Illinois. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 1999, 2:17 PM CST (20:17 UTC)
Expired
Feb 11, 1999, 2:45 PM CST
In force
28 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Scott County, IL

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 2:25 PM CSTThunderstorm Wind 63Glasgow, ILA severe thunderstorm quickly moved northeast across Scott County. Numerous power poles in the Glasgow area were blown down. Five miles north of Alsey several trees were blown down, a shed was destroyed, and two homes sustained minor damage. One mile south

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 11:15 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 112018
TORSPI
ILC171-112045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
217 PM CST THU FEB 11 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 245 PM CST

* AT 211 PM CST... LINCOLN DOPPLER RADAR INDICATED A POSSIBLE TORNADO
  12 MILES SOUTHWEST OF WINCHESTER... MOVING NORTHEAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WINCHESTER
  GLASGOW
  ALSEY
  BLUFFS

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

AUTEN/KETCHAM/PLAHMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Feb 11, 2:00 PM CST, 17 minutes earlier.

Area forecast discussion, Feb 11, 2:00 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CST THU FEB 11 1999

NGM A BIT SLOWER ON THE FNTL MOVMT THAN THE ETA AND AVN. MAPS DATA ON
AWIPS SHOWS FNT IS MOVG A BIT FASTER THAN EVEN THE FASTEST MODEL.
SQUALL LINE HAS DVLPD AND MOVING INTO CWA NOW. EXPECT THE BEST
POTENTIAL IS FOR DAMAGING WINDS AND SOME HAIL...AS THE DIRECTIONAL
SHEAR IS NOT THAT STRONG. SOME POSSIBLE SPIN UP TORNADOES...BUT
DAMAGING WINDS THE BEST THREAT DU|E TO THE VERY STRONG WINDS ALOFT.

PIA  25/27  +3
SPI  27/29  +3
DEC  27/29  +3
CMI  30/31  +3
LWV  32/34  +5

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 12:47 PM CSTSevere Thunderstorm WarningILXSchuyler43 min
Feb 11, 1:27 PM CSTSevere Thunderstorm WarningILXFulton, Knox33 min
Feb 11, 2:00 PM CSTSevere Thunderstorm WarningILXPeoria, Stark45 min
Feb 11, 2:26 PM CSTTornado WarningILXMorgan34 min
Feb 11, 2:40 PM CSTSevere Thunderstorm WarningILXCass35 min
Feb 11, 3:34 PM CSTTornado WarningILXTazewell26 min
Feb 11, 3:53 PM CSTTornado WarningILXWoodford37 min
Feb 11, 4:51 PM CSTSevere Thunderstorm WarningILXChampaign39 min
Feb 11, 5:17 PM CSTSevere Thunderstorm WarningILXClay28 min
Feb 11, 5:27 PM CSTSevere Thunderstorm WarningILXClark, Edgar33 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.